Alert archive / Minnesota / Beach Hazards Statements in 2019
Beach Hazards Statement 9, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 13, 2019, 3:23 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Aug 13, 2019, 10:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2019, 3:23 AM CDT (08:23 UTC)
- In effect from
- Aug 13, 2019, 10:00 AM CDT
- Expired
- Aug 13, 2019, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948 WHUS43 KDLH 130823 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 323 AM CDT Tue Aug 13 2019 ...HIGH RISK OF RIP CURRENTS TODAY... MNZ037-WIZ001-140200- /O.NEW.KDLH.BH.S.0009.190813T1500Z-190814T0200Z/ Carlton and South St. Louis-Douglas- 323 AM CDT Tue Aug 13 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect from 10 AM CDT this morning through this evening. * LOCATIONS...The beaches of Minnesota and Wisconsin Points, including Park Point. * TIMING...Rip current risk may develop as early as mid morning with the greatest threat this afternoon and early evening as waves build. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots in sandbars, near shoreline structures such as peninsulas or breakwalls, and near river mouths. For additional safety information and precautions, please visit www.weather.gov/Duluth && $$ JTS
1 follow-up statement
481 WHUS43 KDLH 140157 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 857 PM CDT Tue Aug 13 2019 MNZ037-WIZ001-140300- /O.EXP.KDLH.BH.S.0009.000000T0000Z-190814T0200Z/ Carlton and South St. Louis-Douglas- 857 PM CDT Tue Aug 13 2019 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM CDT THIS EVENING... The wind and waves will diminish overnight. $$ Melde
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 13, 12:29 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 13, 12:29 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 1229 AM CDT Tue Aug 13 2019 .UPDATE... Issued at 1226 AM CDT Tue Aug 13 2019 Updated for the 06z Aviation Discussion below. && .SHORT TERM...(This evening through Tuesday night) Issued at 320 PM CDT Mon Aug 12 2019 A shortwave trough stretched from northwest Minnesota to southwest Wisconsin this afternoon and was generally co-located with a baroclinic zone aloft and area of isentropic forcing for ascent. Widespread rain showers stretched from southern Manitoba to northern Illinois. Expect weak high pressure near Thunder Bay to hold the precip at bay over eastern portions of the Arrowhead until this evening. The rain is expected to weaken later tonight as the shortwave trough outpaces the lower level forcing. Later tonight a vertically stacked low over southern Saskatchewan will move southeastward along a surface warm front into western Minnesota by Tuesday afternoon. As the upper level trough moves into the region, rain is expected to redevelop with a chance of isolated thunderstorms. The most likely area for rain on Tuesday into Tuesday evening is generally from north-central Minnesota to northwest Wisconsin and points south. Northeast Minnesota has the best chance of staying dry. Temperatures will trend cooler for much of the Northland Tuesday with easterly winds off Lake Superior along with overcast skies and precipitation. Look for readings in the middle 60s over portions of Itasca and St. Louis counties and much of the North Shore with low and middle 70s farther south. .LONG TERM...(Wednesday through Monday) Issued at 320 PM CDT Mon Aug 12 2019 High pressure will be in charge at the surface, even though northwest flow aloft will be affecting the forecast area, with embedded impulses drifting through occasionally. Moisture is limited and not expecting any rain through Wednesday through Thursday morning. Thursday afternoon, a compact vorticity maxima will be moving into the area from the northwest. Enough moisture will have advected into the region ahead of this feature for a chance of showers. Thermodynamic profiles are marginal and have left out the mention of thunder for now. A very unstable atmosphere will be affecting the region Thursday night through Sunday. Warm air/moisture advection will be underway with surface dewpoints rising into the 60s in most locations. Max temps will be in the upper 70s to lower 80s. A series of short waves will move through on an almost daily basis and produce periodic showers and a few thunderstorms. Model variability in thermodynamics preclude a mention of strong/severe storms at this time. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1229 AM CDT Tue Aug 13 2019 A mix of VFR and MVFR conditions through the period. Showers currently over the Northland are expected to weaken overnight as they move eastward. MVFR ceilings will likely linger over BRD and move into HYR through the period. Due to an approaching low pressure system, showers and storms move through the region through Tuesday night. These storms will likely be scattered, so currently have low confidence in location and spatial coverage. Gusty northeasterly winds should form over western Lake Superior through the day, causing breezy winds at DLH. && .MARINE... Issued at 320 PM CDT Mon Aug 12 2019 A northeast wind of 5 to 15 knots is forecast, but waves should remain below 3 feet. No marine hazards are expected. && .PRELIMINARY POINT TEMPS/POPS... DLH 55 65 52 70 / 60 60 40 10 INL 53 68 49 73 / 80 30 20 10 BRD 57 72 53 73 / 50 40 40 10 HYR 56 71 52 70 / 50 60 40 10 ASX 57 69 54 71 / 50 50 40 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...JTS SHORT TERM...Huyck LONG TERM...GSF AVIATION...JTS/KC MARINE...GSF
Hazardous weather outlook, Aug 13, 3:23 AM CDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 323 AM CDT Tue Aug 13 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-140830- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 323 AM CDT Tue Aug 13 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Strong northeast winds will increase the threat of rip currents today through this evening for areas near the Twin Ports, including the beaches of Duluth and Superior. A Beach Hazards Statement has been issued for these areas. There is a slight chance for isolated thunderstorms across east- central Minnesota into adjacent parts of northwest Wisconsin. If a storm develops this afternoon, it may be strong to severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic chances of thunderstorms from Thursday through the early part of next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated today or tonight. LSZ121-140>148-140830- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 323 AM CDT Tue Aug 13 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic chances of thunderstorms from Thursday afternoon through the early part of next week. JJM/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:20 AM CDT | Small Craft Advisory | DLH | 13 hr |
Nearby
Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.